Drug-induced myopathies

K K Jain MD (Dr. Jain is a consultant in neurology and has no relevant financial relationships to disclose.)
Originally released June 22, 1998; last updated July 9, 2017; expires July 9, 2020

This article includes discussion of drug-induced myopathies, toxic myopathy, alcohol myopathy, drug-induced myalgia, statin-induced myopathy, and steroid myopathy. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Several drugs can produce myopathy. Various forms of drug-induced myopathies and the drugs that cause them are described in this article. The manifestations can range from muscle pain to rhabdomyolysis, a life-threatening condition. Widely used cholesterol-lowering drugs have been associated with myopathy. Pathomechanism, differential diagnosis, and management of various drug-induced myopathies are described in this article.

Key points

 

• Clinical manifestations of drug-induced myopathy are often indistinguishable from those of myopathies due to other causes.

 

• History of use of a drug known to induce myopathy and any specific manifestation are helpful in diagnosis.

 

• Myopathy usually resolves on discontinuation of the offending drug, but muscle damage may persist in some cases.

 

• Elevated serum creatine kinase is the most sensitive indicator of muscle damage.

 

• In some cases muscle biopsy may be required for definitive diagnosis of muscle pathology.

Historical note and terminology

Therapeutic drugs can produce adverse effects on the skeletal muscle, the neuromuscular apparatus, or the peripheral nerves. Alcohol, 1 of the oldest drugs known, has an ability to cause muscle weakness that has been recognized since the middle of 19th century. The adverse effects of pharmaceuticals on muscles have been recognized mostly within the last 50 years.

Clinical manifestations of drug-induced myopathies range from muscle pain to serious sequelae such as rhabdomyolysis. Although some categories of drugs are associated with specific forms of myopathies, a drug can cause more than 1 type of myopathy, and the term “myopathies” is used in a broad sense to report the adverse effect of drugs on the muscles. The term “myopathy” usually refers to skeletal muscle, although occasionally it is applied to cardiac muscle as "cardiac myopathy."

History of drug use is important in the evaluation of patients presenting with various muscle disorders, and an understanding of the pathophysiology of drug-induced myopathy is useful in planning the management of these patients.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.